Illinois, 2006

Hail in Illinois, July 22, 2006

July 22, 2006 · NWS LOT · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 22, 2:00 PM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT SAT JUL 22 2006

.DISCUSSION...

SHOWERS AND THUNDERSTORMS ARE FORMING OVER WISCONSIN. THE ACARS
SOUNDING AT ORD SHOWS SOME CAPE AROUND 333 J/KG. WHILE THE SOUNDING
OVER RFD HAS A LITTLE MORE CAPE 457 J/KG. THESE WERE AROUND 17 UTC.
THE MOISTURE TRANSPORT VECTORS SHOW MOISTURE TRANSPORT ALTHOUGH
SMALL  FROM 925 MB TO 700 MB. THIS SHOWS THERE IS FORECAST A DEEP
MOISTURE LAYER. THE TROUGH WILL MOVE THROUGH TONIGHT. THE SHOWERS
AND THUNDERSTORMS WILL LOSE THE SURFACE HEATING TONIGHT. WE EXPECT
MOST OF THEM TO DISSIPATE LATER TONIGHT. THERE FORECAST INCREASE IN
TEMPERATURE LAPSE RATE FROM 850 TO 700 MB AND INCREASE 850 MIXING
RATIO SUNDAY MORNING. THE GFS MODEL HAS A VORTICITY MAXIMUM MOVING
INTO WISCONSIN. THERE MAY BE ENOUGH LIFT TO SET OFF SHOWERS SUNDAY
FOR THE COUNTIES ALONG THE WISCONSIN BORDER.

THE LONG WAVE TROUGH IS FORECAST TO MOVE EAST INTO THE APPALACHIAN
MOUNTAINS BY 06 UTC MONDAY. THE RIDGE IN THE WEST WILL EXPAND EAST.
THIS MAY BRING A WARM FRONT INTO THE FORECAST AREA MONDAY. WILL ADD
A CHANCE OF THUNDERSTORMS MONDAY. THE RETURNING WARM AIR PROMPTED US
TO KEEP THE INCREASING TEMPERATURE TREND FOR EARLY NEXT WEEK.

&&

.AVIATION...

18Z TAFS...MAIN FOCUS THIS PERIOD IS SHORTWAVE MOVING SOUTHEAST
ACROSS THE MIDWEST. FEATURE DOES NOT APPEAR TO BE AS IMPRESSIVE AS
ADVERTISED 24 HRS AGO. ISOLATED SHOWERS CONTINUE TO PUSH SOUTH
ACROSS WI EARLY THIS AFTERNOON. EXPECT AN INCREASE IN COVERAGE AS
IT SLOWLY PUSHES SOUTH INTO NORTHERN IL LATE THIS AFTERNOON AND
THIS EVENING. HAVE BACKED OFF TO JUST TEMPO SHOWERS AT RFD/DPA THRU
02Z. ONCE DAYTIME HEATING IS LOST...EXPECT A GENERAL DECREASE IN ANY
ACTIVITY THAT DOES DEVELOP THIS FAR SOUTH. WHILE BEST CHANCES FOR
PRECIP WILL REMAIN WEST OF ORD/MDW HAVE OPTED TO CARRY VCSH SHOWERS
DURING THE SAME TIME PERIOD. FEW CU AND CIRRUS TO START BUT
INCREASING MID CLOUDS WITH THIS FEATURE BY LATE AFTERNOON. CIGS/VIS
SHOULD REMAIN VFR EXCEPT BRIEF MVFR IN ANY MODERATE/HVY SHOWERS.
NORTH WINDS 10-15KTS MAY TURN A LITTLE MORE NE THRU THE AFTERNOON...
THEN BACK NORTH THIS EVENING BEFORE GOING VRB...PERHAPS CALM
OVERNIGHT. LIGHT NE WINDS SUNDAY MORNING WITH A LAKE BREEZE EXPECTED
SUNDAY AFTERNOON...AFTER THIS PERIOD.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...SMALL CRAFT ADVISORY INDIANA NEARSHORE UNTIL 4 PM CDT.

&&
Hazardous weather outlook, Jul 22, 3:00 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT SAT JUL 22 2006

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-230930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT SAT JUL 22 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF A
LINE FROM VALPARAISO INDIANA TO KANKAKEE ILLINOIS TO PONTIAC
ILLINOIS THIS EVENING. THE THREAT WILL BE SCATTERED THUNDERSTORMS
WITH STRONG WIND AND HAIL. THE SCATTERED THUNDERSTORMS ARE FORECAST
TO OCCUR DURING THIS EVENING. MOST OF THE THUNDERSTORMS ARE EXPECTED
TO BE NORTH OF INTERSTATE 80.

THERE IS A CHANCE OF RIP CURRENTS ALONG THE SHORE OF LAKE MICHIGAN
FROM CALUMET HARBOR TO MICHIGAN CITY INDIANA THIS EVENING. THIS IS
BECAUSE OF THE NORTH WIND THAT WILL CONTINUE THIS EVENING AND WAVES
APPROACHING 4 FEET.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. THERE IS
ANOTHER CHANCE OF THUNDERSTORMS MONDAY NIGHT ALONG THE WISCONSIN
BORDER. THEN...THE NEXT CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY
THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-230930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT SAT JUL 22 2006

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE LAKE
MICHIGAN SHORES OF ILLINOIS AND INDIANA THIS EVENING. THE THREAT
WILL BE SCATTERED THUNDERSTORMS WITH STRONG WIND AND HAIL. THE
SCATTERED THUNDERSTORMS ARE FORECAST TO OCCUR DURING THIS EVENING.

THERE IS A CHANCE OF RIP CURRENTS ALONG THE SHORE OF LAKE MICHIGAN
FROM CALUMET HARBOR TO MICHIGAN CITY INDIANA THIS EVENING. THIS IS
BECAUSE OF THE NORTH WIND THAT WILL CONTINUE THIS EVENING AND WAVES
APPROACHING 4 FEET.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY. THE NEXT
CHANCE OF THUNDERSTORMS WILL BE WEDNESDAY THROUGH THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 73 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, McHenry

When
July 22, 5:09 PM CST to 5:11 PM CST
Where
McHenry County, Crystal Lake
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.233, -88.333

Hail, Du Page

When
July 22, 5:35 PM CST to 5:38 PM CST
Where
Du Page County, Wheaton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.867, -88.117

Nickel size hail was reported at North Avenue and County Farm Road.

Hail, Du Page

When
July 22, 5:49 PM CST to 5:51 PM CST
Where
Du Page County, West Chicago
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
41.883, -88.200

Penny size hail was reported at Route 59 and Route 64.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519294, 5519295, 5519296.